Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 8, NWS El Paso, TX

March 16, 20087 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 16, 2008, 6:14 AM MDT for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 16, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2008, 6:14 AM MDT (12:14 UTC)
In effect from
Mar 16, 2008, 12:00 PM MDT
Expired
Mar 16, 2008, 6:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 3:58 AM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 16, 3:58 AM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
358 AM MDT SUN MAR 16 2008

.SYNOPSIS...
STRONG WINDS ASSOCIATED WITH AN APPROACHING PACIFIC STORM SYSTEM
WILL GENERATE VERY WINDY CONDITIONS WITH BLOWING DUST THIS
AFTERNOON. SUSTAINED WIND SPEEDS OF 40 MPH WITH GUSTS APPROACHING
60 MPH ARE POSSIBLE. THE STORM SYSTEM WILL MOVE OVER THE STATE
TONIGHT AND MONDAY WITH A SLIGHT CHANCE OF LOWLAND RAIN AND
MOUNTAIN SNOW SHOWERS THROUGH TUESDAY MORNING. ISOLATED
THUNDERSTORMS PRODUCING STRONG WIND GUSTS AND SMALL HAIL WILL BE
POSSIBLE MONDAY. A DRY WEST TO NORTHWEST FLOW WILL OCCUR BEHIND
THE SYSTEM BY TUESDAY AFTERNOON AND PERSIST FOR THE REMAINDER OF
THE WEEK. DAY TIME TEMPERATURES WILL BE SIGNIFICANTLY COOLER ON
MONDAY...BUT WILL GRADUALLY WARM THROUGH THE WEEK.

&&

.DISCUSSION...
STRONG WINDS WITH BLOWING DUST WILL RETURN TODAY. STRONG WINDS
ALOFT...AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM WILL MIX DOWN
TO THE SURFACE THIS AFTERNOON WITH DAY TIME HEATING. ADDITIONALLY
A DEEPENING SURFACE LOW EAST OF AREA WILL TIGHTENING THE PRESSURE
GRADIENT ACROSS THE STATE. THESE TWO FACTORS WILL COMBINE TO
GENERATE SOUTHWESTERLY SURFACE WIND SPEEDS OF 35 TO 45 MPH WITH
GUSTS APPROACHING 60 MPH THIS AFTERNOON. THE SOUTHWEST FETCH OF
THE WINDS WILL PULL UP LIGHT PARTICULATES AND DUST FROM DRY LAKE
BEDS SOUTH OF BORDER FOR POSSIBLE DENSE BLOWING DUST. WIND WILL
GRADUALLY DIMINISH TONIGHT AS THE GRADIENT RELAXES.

THE LARGE AND COMPLEX UPPER LOW WILL MOVE ACROSS THE STATE LATER
TONIGHT AND ON MONDAY. MUCH OF THE ENERGY AND DYNAMICS ASSOCIATED
WITH THE LOW WILL DROP SOUTH OF THE BORDER AND NOT HAVE MUCH
AFFECT ON THE FORECAST AREA. HOWEVER COLD AIR ALOFT ASSOCIATED
WITH THE LOW WILL BE ABLE TO DESTABILIZE THE AIR MASS INITIATE
CONVECTION ACROSS THE REGION. MOISTURE WITH THIS SYSTEM WILL BE
LIMITED OVER THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL BE
MORE ISOLATED WITH SPOTTY ACCUMULATIONS. THE COLD NATURE OF THE
SYSTEM WILL RESULT IN SNOW LEVELS DOWN TO 5000 FEET. SNOW AMOUNTS
WILL REMAIN LIGHT OVER THE MOUNTAINS DUE TO THE LIMITED MOISTURE.
ANY THUNDERSTORMS THAT FORM WILL LIKELY PRODUCE SMALL HAIL THAT
COULD MAKE TO THE SURFACE EVAPORATING OR MELTING.

THE SYSTEM WILL EXIT THE REGION BY MID DAY TUESDAY WITH RETURN TO
A DRY PATTERN AS PART OF A WESTERLY FLOW ALOFT. WINDS ON WEDNESDAY
WILL BE RELATIVELY LIGHT WITH TEMPERATURES REBOUNDING. THE LATTER
PART OF NEXT WEEK WILL SEE A RETURN TO BREEZY CONDITIONS IN THE
AFTERNOON WITH MUCH STRONGER WINDS POSSIBLE NEXT SATURDAY AS A
SYSTEM PASSES NORTH OF THE FORECAST AREA.

&&

.AVIATION...VALID 16/12Z - 17/12Z
VFR CONDITIONS THROUGH MOST OF THE VALID PERIOD...EXCEPT FOR
REDUCED VSBYS TO LESS THAN 2 MILES IN BLOWING DUST THIS
AFTERNOON. DEEP MIXING TO ROUGHLY 12 KFT AGL WILL BRING HIGHER
WINDS ALOFT DOWN TO THE SURFACE ALONG WITH TIGHTENING SURFACE
PRESSURE GRADIENT RESULTING IN VERY WINDY CONDITIONS THROUGH 03Z
MOST AREAS. AREAS ALONG E SLOPES OF AREA MTNS WILL SEE HIGHER
WINDS AND STRONG TURBULENCE. WIND SPEEDS WILL PEAK TO AT 35 TO 45
MPH WITH GUSTS NEAR 60 MPH THIS AFTERNOON. WINDS WILL SLOWLY
DIMINISH TONIGHT.

&&

.FIRE WEATHER...STRONG WINDS ALOFT...AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM...WILL MIX DOWN TO THE SURFACE TODAY. THIS COMBINED
WITH A TIGHTENING SURFACE PRESSURE GRADIENT WILL GENERATE VERY
STRONG 20-FOOT WINDS FROM THE SOUTHWEST THIS AFTERNOON. VERY LOW
RELATIVE HUMIDITIES WILL OCCUR THIS AFTERNOON. RED FLAG FIRE
DANGER CONDITIONS WILL BE MET THIS AFTERNOON AND EARLY EVENING.
THE STORM SYSTEM WILL LOWER FIRE DANGER CONCERNS STARTING WITH
NMZ110 AND 111 SUNDAY EVENING WITH AN INFLUX OF MOISTURE THAT WILL
SPREAD EAST. A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
WILL BE POSSIBLE MONDAY. A MILD DRY NORTHWEST TO WESTERLY FLOW
ALOFT WILL TUESDAY THRU THURSDAY WITH A RETURN TO BREEZY AND WINDY
CONDITIONS FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  46  58  40  66 /   0  10  20  20  20
SIERRA BLANCA TX        76  42  56  39  66 /   0  10  10  20  20
LAS CRUCES              72  42  57  38  66 /   0  10  20  20  20
ALAMOGORDO              71  39  54  35  65 /   0  10  20  20  20
CLOUDCROFT              51  23  33  19  42 /   0  10  20  20  20
TRUTH OR CONSEQUENCES   67  38  53  34  65 /   0  10  20  20  10
SILVER CITY             56  30  44  26  55 /  10  20  30  20   0
DEMING                  68  37  54  36  66 /   0  10  20  20   0
LORDSBURG               65  36  52  35  65 /  10  20  30  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     NMZ111>113.

     WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     NMZ022-030.

     HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     NMZ023>025-031-032.

TX...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     TXZ055-056.

     HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     TXZ055-056.

&&

04/04
Hazardous weather outlook, Mar 16, 6:08 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
608 AM MDT SUN MAR 16 2008

NMZ022>025-030>032-TXZ055-056-171215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
608 AM MDT SUN MAR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A VERY STRONG SOUTHWESTERLY FLOW ALOFT...COUPLED WITH A TIGHTENING
SURFACE PRESSURE GRADIENT WILL RESULT IN STRONG WINDS DEVELOPING
ACROSS THE REGION BY MID DAY. SURFACE WIND SPEEDS WILL REACH 35 TO
45 MPH WITH GUSTS APPROACHING 60 MPH. BLOWING DUST MAY REDUCE
VISIBILITIES TO LESS THAN A MILE IN DUST PRONE AREAS OF THE
LOWLAND DESERTS. WITH DRY CONDITIONS AND LOW RELATIVE HUMIDITIES
PREVALENT...FIRE DANGER REMAINS VERY HIGH ACROSS THE REGION. WINDS
WILL GRADUALLY DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS AN UPPER LEVEL SYSTEM MOVES OVER THE STATE ON MONDAY...THERE
WILL BE A SLIGHT CHANCE OF LOWLAND RAIN SHOWERS AND MOUNTAIN SNOW
SHOWERS FROM EARLY MONDAY THROUGH TUESDAY MORNING. LIMITED
MOISTURE AVAILABILITY WILL KEEP AMOUNTS LIGHT AND SPOTTY. A FEW
THUNDERSTORMS MAY OCCUR BY MID DAY MONDAY. THEY WILL BE CAPABLE
OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL. THE REMAINDER OF
THE PERIOD LOOKS DRY WITH STRONG WINDS POSSIBLE AGAIN NEXT
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:33 AM MDTBlowing Dust AdvisoryEPZ8 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.